Georgia, 2017

Damaging Wind in Georgia, July 5, 2017

July 5, 2017 · NWS JAX · 1 event in 1 county or zone

A deep layer ridge axis was across the forecast which limited convective development compared to recent days. A couple of isolated strong storms developed during the late afternoon and early evening which produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A deep layer ridge axis was across the forecast which limited convective development compared to recent days. A couple of isolated strong storms developed during the late afternoon and early evening which produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 5, 1:34 PM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 5, 1:34 PM EST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
234 PM EDT Wed Jul 5 2017

.NEAR TERM /Through Thursday/...
Scattered storms have developed on the Gulf coast sea breeze in
the Big Bend region to the west and southwest of Gainesville and
isolated showers have developed near Baxley and across Marion
County. Showers and storms will continue to develop across the
interior towards I-75 through the afternoon and into the early
evening before dissipating. There is a little more instability
aloft compared to yesterday, and some storms could become strong
with gusty winds and frequent lightning the main impacts.
Temperatures were mainly in the low to mid 90s across the region,
and expect heat indices in the 102-108F range to continue this
afternoon. Overnight lows will be muggy with temperatures in the
70s.

500mb ridge axis will remain centered a couple hundred miles east
of the region through Thursday, with the ridge axis extending
across the Florida/Georgia border. The low/mid level ridge axis
across north central Florida today will move northward across
northeast Florida on Thursday. Models indicate as the ridge shifts
northward that drier air will move into north central and
portions of northeast Florida on Thursday, with precipitable water
values of 1.5 inches or less. This will lead to mainly dry
conditions southeast of a line from Gainesville to St. Augustine.
The Gulf coast sea breeze will move inland, with scattered showers
and storms moving into the Big Bend area after 18Z, with storms
pushing inland of the Suwannee River basin around 20-21Z. Isolated
to scattered storms are then forecast to develop along I-10
northward between 21-00Z as moisture rotates northeastward from
the Gulf. Afternoon temperatures will be hot once again, with
highs in the 90s and heat indices of 102-108F.

.SHORT TERM....Thu night through Sat...

Above normal warmth and below normal rain chances will continue
with the 1000-700 mb ridge axis lingering across the forecast area
through Fri. The presence of this ridge axis will continue to
suppress convective growth and the dry mid level air will limit
convective converge of diurnally enhanced sea breeze and airmass
triggered thunderstorms. Thu evening sea breeze convection will
fade across inland areas, west of Highway 301. On Friday, the
surface ridge axis settles farther south as a lee side trough
deepens down the Appalachians ahead of an approaching surface
front. This pattern transition will bring a stronger west coast
sea breeze front across the local area and focus the highest rain
chances east of Highway 301 where sea breezes and outflows
converge in the late afternoon and evening. Sat deeper moisture
settles across SE Georgia in advance of the approaching surface
front with rainfall expected increasing in coverage through the
day across SE Georgia along this moisture axis. Addition
convection will begin to develop along the sea breezes across NE
Florida, although expect more limited coverage due to drier air.
Once again a stronger west coast sea breeze will focus the
strongest convergence west of Highway 301 Saturday afternoon and
evening. There is the potential for a few strong to isolated
severe storms each afternoon and evening with wet downbursts the
primary hazard.

Temperatures will trend above normal with highs in the low/mid
90s with heat index values 100-105 degrees. Muggy conditions will
continue at night with low temperatures ranging generally in the
70s, although a few inland locations could realize upper 60s Fri
and Sat morning.

.LONG TERM...Sun through Wed...

An extended period of above normal rain chances with moist SW
steering flow across the local area between a mean layer trough
upstream across the eastern Gulf Coast region and high pressure
extending across south Florida. PWAT values range near 1.8 to 2
inches each day with a more dominant west coast sea breeze
triggering convection and a weak frontal zone stalling and become
diffuse across SE GA through Tue. Late Tue into Wed the Bermuda
ridge across the Atlantic begins to retrograde westward over
central Florida, which will increase subsidence and lower rain
chances back near climo values with flow transition to SSE and a
slightly more dominant east coast sea breeze. Temperatures will
trend more toward climo values with an increase in cloud cover and
precip with max values in the lower 90s and low temperatures
above normal in the 70s.

&&

.AVIATION...
Prevailing VFR conditions through the period. Storms may develop
near KGNV late this afternoon into the evening, and left the VCTS
and TEMPO groups. An isolated shower/storm could get near KVQQ,
but left out of TAF. East to southeast winds 10 knots will prevail
this afternoon, with light and variable winds overnight.

&&

.MARINE...
Surface ridge of high pressure will remain just south of our
waters, maintaining southerly 10-15 kt winds and 2-4 ft seas
through the week. A weak cold front will move into the southeast
states late in the weekend. This feature and increased westerly
flow aloft may bring higher chance of thunderstorms to area
coastal waters Friday through Sunday.

Rip Currents: Low risk of rip currents through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  75  95 /  30  30  20  20
SSI  79  92  78  92 /   0  10  10  20
JAX  75  96  76  94 /   0  10  10  20
SGJ  74  91  77  91 /   0  10  10  20
GNV  73  95  74  94 /  30  20  20  30
OCF  74  95  74  93 /  30  20  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Enyedi/Corless
Hazardous weather outlook, Jul 5, 3:42 AM EST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
442 AM EDT Wed Jul 5 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-060845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
442 AM EDT Wed Jul 5 2017

...HIGH HEAT INDICES AGAIN TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

High temperatures in the mid to upper 90s this afternoon combined
with the humidity will create heat index values up to 102 to 108
degrees.

Isolated to scattered thunderstorms are expected this afternoon
and early evening. The highest thunderstorm chances will be
across inland northeast Florida counties, between 3 pm and 8 pm.
Strong gusty winds...frequent lightning and heavy downpours will
be possible in the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are expected Thursday through
Friday in the afternoon and evening hours. An increased threat of
thunderstorms is expected Saturday through Tuesday. Locally heavy
rainfall...strong gusty winds...and frequent lightning will be
possible in the strongest thunderstorms.

High temperatures in the lower to mid 90s combined with the
humidity will create heat index values of 100 to 106 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Jul 5, 4:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 SE SAMPSON            29.86N 82.15W
07/05/2017                   BRADFORD           FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEVERAL TREES DOWN ALONG
            COUNTY ROAD 18 ON BOTH SIDES OF U.S. HIGHWAY 301 IN THE
            HAMPTON AREA. A FEW OF TREES TOOK DOWN SOME POWER LINES
            AS WELL.

&&

JHESS
Special weather statement, Jul 5, 4:56 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
556 PM EDT WED JUL 5 2017

FLZ022-023-030-052215-
Columbia FL-Baker FL-Union FL-
556 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTHWESTERN
UNION AND EAST CENTRAL COLUMBIA COUNTIES UNTIL 615 PM EDT...

At 556 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lulu, or 10 miles northwest of Lake Butler, moving northwest at 10
mph.

Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Watertown, Lulu and Palestine Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3014 8242 3003 8248 3009 8270 3030 8253
TIME...MOT...LOC 2156Z 121DEG 8KT 3013 8245

ZIBURA
Special weather statement, Jul 5, 5:08 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
608 PM EDT WED JUL 5 2017

FLZ024-GAZ164-052230-
Inland Nassau FL-Charlton GA-
608 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU AND SOUTH
CENTRAL CHARLTON COUNTIES UNTIL 630 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bryceville, or 18 miles southwest of Callahan, moving
north at 10 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

This storm will remain over mainly rural areas of west central Nassau
and south central Charlton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3040 8199 3036 8210 3037 8210 3037 8213
      3036 8213 3044 8221 3045 8220 3052 8201
TIME...MOT...LOC 2207Z 169DEG 10KT 3039 8208

ZIBURA
Special weather statement, Jul 5, 5:28 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
628 PM EDT WED JUL 5 2017

FLZ023-024-GAZ164-052315-
Baker FL-Inland Nassau FL-Charlton GA-
628 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU...CENTRAL
BAKER AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 715 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Olustee, or 15 miles northeast of Lake City, moving
north at 15 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Taylor, Macclenny and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8193 3027 8218 3021 8245 3044 8245
      3052 8196
TIME...MOT...LOC 2228Z 184DEG 12KT 3032 8242

ZIBURA
Special weather statement, Jul 5, 5:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
651 PM EDT WED JUL 5 2017

GAZ136-151-152-052330-
Pierce GA-Brantley GA-Wayne GA-
651 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIERCE...CENTRAL
BRANTLEY AND SOUTHERN WAYNE COUNTIES UNTIL 730 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gardi, moving east at 15 mph.

Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Jesup, Nahunta, Gardi, Screven, Hickox, Raybon, Atkinson, Hortense
and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3168 8201 3153 8166 3106 8195 3108 8211
TIME...MOT...LOC 2251Z 248DEG 13KT 3152 8183

ZIBURA
Special weather statement, Jul 5, 5:56 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
656 PM EDT WED JUL 5 2017

GAZ150-162-163-052345-
Ware GA-Clinch GA-Echols GA-
656 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS...
SOUTHWESTERN WARE AND SOUTHEASTERN CLINCH COUNTIES UNTIL 745 PM
EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Stephen Foster State Park, moving north at 5 mph.

Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3060 8244 3060 8260 3101 8257 3101 8242
TIME...MOT...LOC 2255Z 200DEG 5KT 3082 8249

ZIBURA

The radar

The Jacksonville radar (KJAX), 85 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brantley

When
July 5, 6:30 PM EST
Where
Brantley County, 0.69 mi N of Lulaton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.230, -81.920

Several trees were blown down east of Nahunta. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707458.